Texas, 2023

Drought in Texas, January 1 to 31, 2023

January 1 to 31, 2023 · NWS CRP · 2 events in 2 counties and zones

The severe drought, that persisted over northwest Webb County, spread into the northwest half of La Salle County during the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The severe drought, that persisted over northwest Webb County, spread into the northwest half of La Salle County during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 31, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1053 PM CST Sat Dec 31 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1029 PM CST Sat Dec 31 2022

Fog is the main issue this evening across the region. Opted to
issue a Dense Fog Advisory for the Coastal Bend, Coastal Plains,
and Victoria Crossroads. Obs and webcams along the coast show
rather poor visibilities with a few select sites currently at 1/4
mile vis. Satellite trends show this fog layer slowly moving
inland across the Coastal Bend. SREF probabilities continue to
show high probs for dense fog across the Coastal Plains so
included those locations in the Advisory at this time.

Conditions will be slow to improve through the morning hours.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 212 PM CST Sat Dec 31 2022

Low level moisture is increasing with the return of onshore flow.
With dry air in the mid-levels and light to moderate south to
southeasterly flow, patchy to areas of dense fog are expected
overnight and into midday over the Coastal Plains and Victoria
Crossroads. Fog could begin to develop, particularly over the
coastal areas, by midnight tonight. A Special Weather Statement
for the fog potential has been issued, but would not be surprised
to see the need for a Dense Fog Advisory later tonight.

A low level jet over the area will serve to increase our surface
winds Sunday night and Monday, bringing more warm air advection
and increasing the moisture over South Texas. This will hinder
dense fog development and instead lead to a good mix of low
stratus and patchy fog for Sunday night into Monday morning.
Isolated showers and thunderstorms will be possible, generally
east of 281, Sunday night and Monday morning.

Temperatures will warm through the short term. We will ring in the
New Year with temperatures in the upper 50s tonight, so a jacket
might be a good idea if you are going outside for anything. High
temperatures for Sunday will be in the upper 70s to low 80s with
Sunday night lows a balmy 60-70 degrees. All-in-all, a good start
to 2023.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 212 PM CST Sat Dec 31 2022

-Patchy fog possible overnight

-Frontal Boundary Monday into Tuesday with isolated to scattered
showers and thunderstorms

-Small Craft Advisory conditions through Tuesday

Our next Pacific cold front is expected early in the week preceded
by a pre-frontal trough that will increase shower and thunderstorm
chances Monday. In addition, generally expecting gusty winds at
times Monday afternoon as a LLJ around 40-45 knots passes by
overhead. FROPA timing is a little tricky but is expected sometime
Monday evening reaching the coast by Tuesday morning. Not expecting
much in the way of radiational fog in the long term but sea fog will
likely develop and may become dense at times. PWAT's ahead of the
front is progged to increase to around 1.30-1.50" according to the
mean of the GEFS ensemble. Concurrently, an upper level jet will
help destabilize the atmosphere with CAPE values around 1,200-1,500
J/kg. Model soundings reveal that Effective Bulk Shear will increase
to around 30-40 knots across the eastern sector (Victoria Crossroads
being favored) by about 00Z Tuesday. The limiting factor here is if
we'll be able to bust through the cap. If the timing for these
ingredients coming together is right than some storms will have the
possibility of becoming strong to severe which is why SPC has our
eastern border in a Marginal risk with a 5% probability of severe
weather within 25 miles of a point located in that region.
Otherwise, this will be a mostly dry event with wind being the
greatest threat. The rest of the week looks quiet.

Afternoon temperatures Monday will peak in the low to mid 80s and
are expected to be about 10 degrees cooler after the front, for the
remainder of the week. Overnight lows during the latter half of the
week will drop to the lo to mid 40s across much of the region with
mid 50s near the coast.

&&

.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Sat Dec 31 2022

VFR conditions are in place across COT/LRD but conditions are
beginning to deteriorate along the coast. LIFR vis has developed
at CRP and will spread towards ALI and VCT through the night.
Conditions will slowly improve through the morning hours as winds
increase. VFR conditions will return for the afternoon hours
before giving away to another round of fog Sunday night.

&&

.MARINE...
Issued at 212 PM CST Sat Dec 31 2022

Onshore flow will increase tonight through Sunday night as
surface low pressure deepens over the Southern Plains. Small Craft
Advisory conditions are expected to develop Sunday night. Areas
of dense fog are expected once again tonight, with a Marine Dense
Fog Advisory in effect from midnight tonight through 10 AM Sunday.
While sea fog is possible Sunday night into Monday, moderate to
strong winds may hinder fog development, allowing for only some
patchy fog. Small Craft Advisory conditions will continue through
Tuesday as a frontal boundary moves offshore. Moderate to strong
onshore flow will turn north after the front. Moderate flow will
then turn northeasterly Wednesday then back onshore Friday. Sea
fog remains a concern over the bays and nearshore waters mainly
north, Monday and Tuesday mornings possibly becoming dense at
times. Isolated to scattered showers and thunderstorms will be
possible through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    60  77  68  81 /   0   0  20  10
Victoria          57  77  68  78 /   0  10  20  40
Laredo            57  82  65  86 /   0   0   0   0
Alice             58  82  67  86 /   0   0  20   0
Rockport          59  70  65  75 /  10  10  20  30
Cotulla           55  81  65  87 /   0   0  10   0
Kingsville        58  81  67  85 /   0   0  10  10
Navy Corpus       62  72  66  75 /  10  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 9 AM CST Sunday for TXZ231>234-241>247-
     342>347-442-443-447.

GM...Dense Fog Advisory until 10 AM CST Sunday for GMZ231-232-236-237-
     250-255.

&&

SHORT TERM...TC/95
LONG TERM....BF
AVIATION...TC/95
Hazardous weather outlook, Dec 31, 10:28 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
1028 PM CST Sat Dec 31 2022

TXZ229>234-239>247-342>347-442-443-447-020430-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
1028 PM CST Sat Dec 31 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Tonight.

A Dense Fog Advisory is in effect through 9 AM for the Coastal Bend,
Coastal Plains, and the Victoria Crossroads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Patchy to areas of fog, possibly dense at times, through Monday
morning.

Isolated to scattered thunderstorms are possible generally east of
Highway 281 for Monday through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-020430-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
1028 PM CST Sat Dec 31 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Tonight.

A Dense Fog Advisory is in effect through 10 AM Sunday morning, for
the bays and nearshore coastal waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions are expected Sunday night through
Tuesday.

Sea fog, possibly dense at times, over the bays and nearshore waters
nightly through Tuesday morning.

Isolated to scattered thunderstorms may occur Monday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Webb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Severe drought increased to cover most of the area west of Highway 83 in northwestern Webb County during the month.

Drought, La Salle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Severe drought developed over the northwest half of the county during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077231, 1077232.